Alert archive / Missouri / Areal Flood Advisories in 2021

Areal Flood Advisory 65, NWS St. Louis, MO

July 18, 2021Sainte Genevieve County, Saint Francois County, Missouri

NWS St. Louis, MO issued this areal flood advisory at Jul 18, 2021, 2:14 AM CDT for Sainte Genevieve County, Saint Francois County, Missouri. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 2:14 AM CDT (07:14 UTC)
Expired
Jul 18, 2021, 5:15 AM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Saint Francois County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 97 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.2 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WGUS83 KLSX 180714
FLSLSX

Flood Advisory
National Weather Service St Louis MO
214 AM CDT Sun Jul 18 2021

MOC186-187-181015-
/O.NEW.KLSX.FA.Y.0065.210718T0714Z-210718T1015Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sainte Genevieve MO-Saint Francois MO-
214 AM CDT Sun Jul 18 2021

The National Weather Service in St Louis has issued a

* Flood Advisory for...
  Central Sainte Genevieve County in southeastern Missouri...
  Western Saint Francois County in southeastern Missouri...

* Until 515 AM CDT.

* At 214 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms with rainfall amounts ranging from 1 to 2 inches. 
  Minor flooding is ongoing or expected to begin shortly in the 
  advisory area.

* Some locations that will experience flooding include...
  Farmington, Bonne Terre, Desloge, Ste. Genevieve, Leadwood, Park 
  Hills, Rocky Ridge, Weingarten, Coffman, Leadington, French 
  Village and Frankclay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3779 9064 3799 9064 3799 9004 3770 9023

$$

Maples

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Jul 18, 12:25 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 18, 12:25 AM CDT, 1 hour 49 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1225 AM CDT Sun Jul 18 2021

.SHORT TERM...  (Through Late Sunday Night)
Issued at 251 PM CDT Sat Jul 17 2021

The cold front responsible for the showers and storms experienced
the last couple of days has made its way just south of the CWA, and
high pressure is centered over the Midwest. Residual boundary layer
moisture just behind the front and 1,500-2,000 J/kg of SBCAPE per
SPC mesoanalysis has allowed for convection to form in portions of
central and southeastern Missouri. RAP soundings from these areas
show poor lapse rates and a warm nose at roughly 700-600 mb,
limiting convective growth. Therefore, I expect convection that
forms in these areas to remain weak and short lived.

Our focus for this evening and overnight is the upper-level
shortwave and MCV seen over eastern Kansas presently. It is expected
that the MCV will continue its southeastward trajectory, skirting
the southwestern and southern portion of the CWA this evening and
overnight. The 12z HREF kept convection well confined to portions
of southeastern Missouri and southwestern Illinois, but recent
HRRR runs have edged convection a little further north toward the
I-70 corridor as the MCV passes by. Given the aforementioned
lapse rates over the CWA and generally unfavorable environment for
convection, I'm not sure I buy in to this recent, more northerly
solution just yet. That being said, I've taken somewhat of a
middle ground and edged the chance of scattered showers a little
further north than the previous forecast and kept them going
longer tonight. With limited instability and 0-6 km shear around
15 kts, convection will remain weak and thunder will be limited.
However, precipitable water over southeastern Missouri and
southwestern Illinois is around 1.5-1.75", and if heavier showers
move over areas that saw high rainfall totals recently, an
isolated flash flood threat may be realized tonight, but I have
low confidence in that at this time.

Additionally, with the relatively same airmass in place over the
CWA tonight as was last night, I can't rule out another round of
patchy fog. Current surface obs show dry air pushing into the CWA
from the northeast, but I'm uncertain with how far this will make
it into the CWA. I currently have patchy fog in the forecast
mainly for portions of southeastern Missouri and southwestern
Illinois where surface moisture is higher thanks to recent
rainfall.

Tomorrow's convective trends largely depend on what happens tonight,
but confidence remains high that the best chance for isolated to
scattered showers and maybe a brief thunderstorm to occur is over
portions of southeastern Missouri where boundary layer moisture
will remain sufficient for convection. Temperatures will remain
below normal thanks to the post-frontal high pressure remaining
centered over the Midwest.

Elmore

.LONG TERM...  (Monday through Next Saturday)
Issued at 251 PM CDT Sat Jul 17 2021

Through the first half of the upcoming work week, the upper-
level pattern will hold, with a trough over the eastern U.S. and
an amplified ridge over the western half of the country. This will
keep the Middle Mississippi Valley in northwest flow aloft, and
at the surface, an area of high pressure will keep winds
northeasterly at the surface. This setup will help keep
temperatures at or below normal through Wednesday. For Thursday
through the end of the extended period, ensemble guidance shows
the western ridge building eastward. In response, the surface high
will drift eastward and return southerly low-level flow to the
CWA. This flow will advect warm, moist air into the region,
leading to an increase in temperatures and humidity by the week's
end. Ensemble solutions diverge near the end of the period with
the expansion of the ridge relative to the Middle Mississippi
Valley, leading to uncertainty with weather at the surface -
particularly rain chances. With the increase in boundary layer
moisture and uncertainty with the upper- level flow, I can't rule
out a low chance of convection over portions of the CWA, but my
confidence is higher in a mostly dry forecast for the week's end.

Elmore

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1224 AM CDT Sun Jul 18 2021

VFR conditions are currently forecast through the valid TAF period,
but the lingering threat for fog at a few terminals and MVFR CIGs
this morning remain the dominant concerns for the forecast.

A surface cold front is still draped across the southern portion of
Missouri, which is aiding showers and thunderstorms in this area.
The terminals, however, have been dry for hours and should remain
that way through the period. While relative humidity is high at a
few terminals, no fog has yet to develop thanks to the slow approach
of drier air and cloud cover at all sites except KUIN. While no fog
is mentioned in this TAF issuance, if sites in the river valleys
(KSUS and KJEF) are able to cool rapidly and clear out, radiation
fog could develop.

Guidance is beginning to back off the concept of MVFR CIGs tomorrow
morning, but discrepancies still exist. While the TAFs never
introduced lower categories into the terminals, the SCT MVFR wording
was kept to account for the possibility of lower clouds tomorrow. If
MVFR CIGs do form, they should only last a few hours before lifting
to VFR. Winds will remain light and generally out of the northeast
through the period.

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 17, 6:41 PM CDT, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
641 PM CDT Sat Jul 17 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-182345-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
641 PM CDT Sat Jul 17 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible tonight across portions of
southeast Missouri and southwest Illinois. Severe thunderstorms are
not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Widely-scattered thunderstorms are possible Sunday in southeast
Missouri, southwest Illinois and west-central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MRB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:09 PM CDTAreal Flood AdvisoryLSXMadison, Saint Francois97 min
Jul 18, 3:06 AM CDTAreal Flood AdvisoryLSXCrawford3 hr
Jul 18, 4:24 AM CDTAreal Flood AdvisoryLSXWashington3 hr
Jul 18, 7:44 AM CDTAreal Flood AdvisoryLSXMadison3 hr

Nearby

Areal Flood Advisories in Missouri, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.